Singulair Vs. Advair And Spiriva

Question

Asked by Alice Manning

Singulair Vs. Advair And Spiriva

Now I use Advair 250/50 and Spiriva, I would love to find something that would help me that would be easier to use and also these products don't seem to take care of my problem. Is Singulair something that I should talk to my doctor about. Does Singulair cause weight gain?

Answer

Hi Alice,

Singulair is a different type of medicine from either Advair or Spiriva. It is what's called a leukotriene modifier, acting on substances called leukotrienes in your body that are involved with the inflammatory process.

Advair is a combination medicine containing an inhaled steroid and a bronchodilator. Inhaled steroids are the treatment of choice for people with asthma, because they are the most effective treatment for airway inflammation. But some people are not able to achieve complete control of their symptoms with an inhaled steroid alone, and will benefit from the addition of a bronchodilator.

That's where Advair comes in. It's convenient and easy to use because it combines both medicines in one device. (Or at least it's easier to use than 2 different inhalers.)

But some people don't want to take inhaled steroids (although they are quite safe) or don't respond as well to them as expected. And so, Singulair may be used instead of, or in addition to, the steroids. Singulair is also used to treat allergies. Finally, Singulair is an oral medicine, rather than an inhaler, so some people prefer that.

Spiriva, from what I read (I was not familiar with this drug) is mainly used for treating COPD/emphysema and chronic bronchitis. It relaxes the airways by acting as an anticholinergic agent and bronchodilator.

Your doctor is the best person to ask if Singulair is a better option for you. This decision needs to consider your ease of use, effectiveness in controlling symptoms, and personal preference. Don't be afraid to openly voice your concerns and opinions to your doctor, while recognizing his/her expertise. Getting a second opinion from a pulmonologist may also be in order.

I don't see weight gain listed as a side effect of Singulair.

To your health,

Kathi

Answered by Kathi MacNaughton